Winter Weather, Warren
- When
- February 15, 11:00 AM EST to 7:00 PM EST
- Where
- Warren forecast zone
- Reported by
- ASOS
- Coordinates
- 40.857, -74.997 (the zone’s center; the record gives no point)
Strengthening surface low pressure south of the region, advancing eastward from Kentucky to the North Carolina coast, coupled with an upper air disturbance moving overhead produced some accumulating snow across northern to central New Jersey during the day on the 15th. Snowfall totals ranged from nearly 5 inches in parts of Sussex County to between 1 and 4 inches southward to Somerset,…
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Strengthening surface low pressure south of the region, advancing eastward from Kentucky to the North Carolina coast, coupled with an upper air disturbance moving overhead produced some accumulating snow across northern to central New Jersey during the day on the 15th. Snowfall totals ranged from nearly 5 inches in parts of Sussex County to between 1 and 4 inches southward to Somerset, Middlesex, and Monmouth Counties, with mainly an inch or less falling through the remainder of central to southern New Jersey. The snow began around 11 a.m. EST across the Raritan Basin and Northwest New Jersey as the precipitation shield expanded northward across the state. Higher snow totals were recorded in these areas as air temperatures were a little colder through the event, and increased snowfall rates with a period of moderate snow also allowed for higher accumulations. Across central to southern parts of the state, the precipitation began as rain between 8 a.m. EST and 10 a.m. EST. Some mixing with sleet and a changeover to some snow occurred in most areas by mid-afternoon on the 15th as air temperatures cooled somewhat, but overall precipitation rates were less through central to southern parts of the state. As low pressure quickly advanced east and off the coast by late-day, snow generally ended across the state between 7 p.m. EST and 8 p.m. EST.
Representative snowfall totals included 4.9 inches in Highland Lakes (Sussex County), 3.8 inches in Cheesequake (Middlesex County), 3.6 inches in Morganville (Monmouth County), 3.3 inches in Marcella (Morris County), 3.0 inches in Wantage (Sussex County) and in Middletown (Monmouth County), 2.8 inches in Butler (Morris County) and in Colts Neck (Monmouth County), 2.7 inches in Rockaway (Morris County) and in Sparta (Sussex County), 2.5 inches in Blairstown (Warren County) and in Hope (Warren County), 2.3 inches in Lincroft (Monmouth County), 2.2 inches in Bound Brook (Somerset County), 1.7 inches in Allamuchy (Warren County), 1.5 inches in Lakehurst (Ocean County) and in Metuchen (Middlesex County), 1.3 inches in Bridgewater Township (Somerset County), 1.2 inches in Mount Laurel (Burlington County) and at WFO Mount Holly (Burlington County), 1.0 inches in Readington Township (Hunterdon County), 0.9 inches in Ewing (Mercer County), 0.8 inches Haddon Heights (Camden County), 0.6 inches in National Park (Gloucester County), 0.5 inches in Lindenwold (Camden County), and 0.4 inches at the Atlantic City International Airport (Atlantic County) and in Pleasantville (Atlantic County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 15, 9:49 AM EST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
949 AM EST SAT FEB 15 2014
.SYNOPSIS...
LOW PRESSURE WILL QUICKLY SLIDE EAST OFF THE COAST TODAY, THEN
INTENSIFY AS IT HEADS TOWARD COASTAL NEW ENGLAND LATE TODAY AND
TONIGHT. HIGH PRESSURE WILL THEN BE THE DOMINANT FEATURE THROUGH
MONDAY, FOLLOWED BY FAST MOVING BUT RELATIVELY WEAK FRONTAL SYSTEMS
TUESDAY AND WEDNESDAY. A STRONGER WARM FRONT AND ASSOCIATED LOW
PRESSURE SYSTEM WILL AFFECT OUR AREA THURSDAY NIGHT INTO FRIDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN AREA OF LOW PRESSURE CONTINUES TO ORGANIZE AND GAIN SOME STRENGTH
ACROSS EASTERN NORTH CAROLINA THIS MORNING. THE WATER VAPOR IMAGERY
SHOWS A POTENT UPPER-LEVEL LOW PROVIDING ENERGY TO THIS SURFACE
LOW, AND THEREFORE THE STORM WILL INTENSIFY AS IT TRACKS TO THE
NORTHEAST. A SHIELD OF GENERALLY EXPANDING PRECIPITATION TO THE
NORTH AND NORTHWEST SIDE OF THE STORM WILL CONTINUE TO OVERSPREAD
OUR AREA, HOWEVER THE THERMAL PROFILES ARE STILL SOMEWHAT IN
QUESTION FOR SOME AREAS.
THE GREATEST LIFT FOR AWHILE LOOKS TO BECOME CENTERED OVER EASTERN
PENNSYLVANIA TO NORTHERN NEW JERSEY, WHICH IS ALSO WHERE THE AIRMASS
IS COLDER. IT IS HERE WHERE AT LEAST MODERATE SNOWFALL INTENSITY
LOOKS TO OCCUR AT TIMES. WHILE THE SURFACE TEMPERATURES ARE NOT
TERRIBLY COLD FOR THIS REGION, THE INCREASED SNOWFALL RATES WILL
ALLOW FOR BETTER ACCUMULATIONS ESPECIALLY ON ROADWAYS. IT IS HERE
THAT WE MAINTAIN THE WINTER WEATHER ADVISORY, HOWEVER WE DID BOOST
THE AMOUNTS UP A LITTLE BASED ON BETTER INTENSITY AT TIMES. GIVEN
THE POTENTIAL FOR SOME BANDING FARTHER EAST WITHIN THE DEVELOPING
WRAPAROUND AS THE STORM INTENSIFIES TO OUR EAST LATER THIS
AFTERNOON, MERCER, MIDDLESEX AND SOMERSET COUNTIES WERE ADDED TO
THE ADVISORY. THIS BLENDS WELL WITH WFO OKX'S ADVISORY. THE AREAS
JUST EAST OF THE CURRENT ADVISORY ARE TOUGHER GIVEN A MILDER
BOUNDARY LAYER LONGER. EVEN HERE, A BURST OF SNOW LATER THIS
AFTERNOON SHOULD PUT DOWN AN INCH OR TWO. HOWEVER, HELD OFF ON
ADDING THEM TO THE ADVISORY.
FARTHER SOUTH AND EAST, THE BOUNDARY LAYER IS WARMER WHICH WILL RESULT
IN SOME RAIN OR RAIN/SNOW MIX FOR A TIME /MAINLY RAIN FAR SOUTH AND
EAST FOR LONGER/. THERE COULD BE ENOUGH WET BULBING ALONG THE
INTERSTATE 95 CORRIDOR TO ALLOW FOR SOME SLEET. THIS WILL CUT DOWN
ON THE SNOWFALL AMOUNTS ESPECIALLY ON ROADWAYS. WE MAY HAVE TO WAIT
FOR THE STRONGER LIFT TO SLIDE EAST LATER THIS AFTERNOON TO PRODUCE
AN AREA OF INCREASED SNOWFALL INTENSITY TO ALLOW FOR BETTER
ACCUMULATIONS.
AS FOR TEMPERATURES, THE HOURLY GRIDS WERE ADJUSTED BASED ON THE
LATEST OBS AND SOME OF THE LAMP/LAV GUIDANCE WAS BLENDED IN TO HELP
ASSIST THROUGH THE MORNING. NO MAJOR CHANGES MADE TO THE HIGH
TEMPERATURES ATTM.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
PRECIP SHOULD BE ALL BUT OVER OR COMING TO AN END AT THE START OF
THE PD AND HIGH PRES WILL BUILD IN FROM THE W. THE PGRAD BETWEEN
THE AFOREMENTIONED HIGH AND THE INTENSIFYING LOW WILL BE QUITE
STRONG AND EXPECT GUSTY NW WIND TO DEVELOP. THIS WILL MAKE A COLD
NIGHT FEEL EVEN COLDER. WIND COULD GUST UPWARDS OF 25 TO 30 MPH AND
THE SKY WILL GRADUALLY CLEAR.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
IN THE WAKE OF TODAY'S LOW...HIGH PRESSURE AT THE SURFACE AND
RIDGING ALOFT WILL START TO BUILD IN. THERE IS ONE EXCEPTION ON
SUNDAY AFTERNOON...BOTH THE GFS AND NAM SHOW WEAK POSITIVE PRESSURE
ADVECTION AT THE 1.5PV LEVEL ACROSS E CENTRAL PA INTO NW NJ. THIS
LOOKS TO BE ASSOCIATED WITH A SMALL EMBEDDED UPPER LEVEL TROUGH. THE
WINDOW OF LIFT IS LIMITED TO JUST A FEW HOURS SUNDAY AFTERNOON...AND
WITH NORTHERLY FLOW...THERE IS LIMITED MOISTURE. STILL THERE IS A
BRIEF WINDOW OF OPPORTUNITY FOR SOME SNOW. DUE TO THE BRIEF WINDOW
OF OPPORTUNITY...DO NOT ANTICIPATE MUCH ADDITIONAL ACCUMULATION AT
THIS TIME.
THE CONTINENTAL POLAR AIR MASS REMAINS IN PLACE THROUGH AT LEAST
MONDAY...LIMITING...AT LEAST FOR NOW...SIGNIFICANT MELTING OF THE
SNOWPACK OVER THE REGION. CONSIDERING THIS...HAVE FOLLOWED THE
TREND OF PREVIOUS SHIFTS IN UNDERCUTTING GUIDANCE FOR MAX
TEMPERATURES DUE TO THE SNOWPACK FOR MOST OF THE REGION.
THE FIRST SIGN OF THE WARMER PATTERN SHIFT COMES WITH THE SYSTEM
MONDAY NIGHT INTO TUESDAY. THOUGH ANY PRECIPITATION WITH THIS
SYSTEM SHOULD INITIALLY BEGIN AS SNOW...A WEAK WARM FRONT SHOULD
LIFT AS FAR NORTH AS THE DELMARVA AREA...SO AT LEAST THE SOUTHERN
HALF OF OUR REGION MAY SEE A BRIEF CHANGE OVER TO RAIN BEFORE THE
PRECIPITATION ENDS TUESDAY AFTERNOON.
THEN COMES THE REALLY EXCITING PART OF THE FORECAST...WE SHOULD
SEE A PAIR OF WARM FRONTS...ONE ON WEDNESDAY...ANOTHER ONE
THURSDAY...BRINGING WARMER CONDITIONS TO THE REGION. IN BOTH
CASES...MOST OF THE PRECIPITATION WE EXPECT WITH THESE SYSTEMS
SHOULD BE IN THE WARM SECTOR...MEANING WE WOULD EXPECT TO SEE
MOSTLY RAIN. GIVEN THE HIGH LIQUID CONTENT OF THE SNOW
PACK...STILL UNDERCUT GUIDANCE MAX T FOR THE DELAWARE RIVER VALLEY
AND LOCATIONS NORTHWEST OF THERE ON WEDNESDAY...AND UNDERCUT
GUIDANCE IN THE POCONOS AND THE LEHIGH VALLEY...WHERE CURRENT SNOW
DEPTHS ARE ABOVE 20 INCHES...THROUGH THE END OF THE WEEK.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
TODAY...VFR CEILINGS LOWERING TO MVFR THROUGH THE MORNING FROM
SOUTHWEST TO NORTHEAST. LOW PRESSURE TRACKING TO OUR SOUTH AND EAST
WILL BRING A ROUND OF SNOW AND RAIN TO THE AREA. FOR KABE AND KRDG,
SNOW IS EXPECTED AND IT MAY FALL AT LEAST MODERATELY AT TIMES.
FOR KTTN, KPNE/KPHL AND ILG, SOME RAIN SHOULD START THEN MIX WITH
SNOW BEFORE CHANGING TO SNOW /A BIT OF SLEET CANNOT BE RULED OUT/.
THE TIMING OF THIS CARRIES LESS CONFIDENCE. WE MAY HAVE TO WAIT
FOR INCREASED INTENSITY THIS AFTERNOON FOR ALL SNOW TO OCCUR HERE.
FOR KACY AND KMIV, MAINLY RAIN LOOKS TO OCCUR HOWEVER EVEN HERE
SNOW COULD MIX IN BEFORE CHANGING TO SOME SNOW BEFORE ENDING LATE
THIS AFTERNOON OR EARLY THIS EVENING. WHERE SNOW OCCURS, AT LEAST
LIFR VISIBILITIES SHOULD OCCUR WITH IFR CEILINGS AT TIMES.
NORTHEAST WINDS AROUND 10 KNOTS WILL SHIFT TO THE NORTHWEST THIS
AFTERNOON AND INCREASE TO 15-20 KNOTS.
TONIGHT...ANY SNOW SHOULD BE ENDING EARLY FROM WEST TO EAST, AND
THIS WILL RESULT IN CONDITIONS RETURNING TO VFR. NORTHWEST WINDS
SHOULD AVERAGE 15-20 KNOTS WITH GUSTS UP TO 30 KNOTS.
OUTLOOK...
SUNDAY...GENERALLY VFR. A FEW LIGHT SHSN WILL BE POSSIBLE MAINLY
NW OF KABE.
MONDAY...GENERALLY VFR THROUGH THE DAY.
MONDAY NIGHT AND TUESDAY...MVFR AND OCCASIONAL IFR IN SN THROUGH
TUESDAY MORNING. PRECIPITATION MAY BRIEFLY CHANGE TO RA IN THE
AFTERNOON BEFORE ENDING...WITH A RETURN TO VFR CONDITIONS.
WEDNESDAY...GENERALLY VFR WITH SOME MVFR CEILINGS POSSIBLE IN RA
DURING THE DAY WEDNESDAY.
&&
.MARINE...
AN AREA OF LOW PRESSURE WILL MOVE ACRS NC THIS MRNG THEN OFF THE
ATLC CST AS IT MOVES NEWD TWD THE CAN MARITIMES BY SUN MRNG. THE
LOW WILL RAPIDLY INTENSIFY AS IT MOVES TWD CANADA. THE PRESSURE
GRADIENT BETWEEN THIS LOW AND HIGH PRESSURE THAT MOVES IN BEHIND IT
WILL BECOME QUITE STRONG AND A GUSTY NW WIND IS EXPECTED TO DEVELOP
BY LATE AFTN. THEREFORE, THE GALE WATCH WAS REPLACED BY A GALE
WRNG FOR ALL MARINE ZONES AND IT WILL BE IN EFFECT THRU 11Z.
OUTLOOK...
SUNDAY...SCA CONDITIONS EXPECTED FOR MUCH OF THE DAY...DECREASING
BELOW SCA BY LATE SUNDAY NIGHT.
MONDAY THROUGH WEDNESDAY...SUB-SCA CONDITIONS EXPECTED.
&&
.EQUIPMENT...
NCEP IS EXPERIENCING MODEL PRODUCTION DELAYS WITH THE 12Z CYCLE.
AS OF 1430Z, A 2-HOUR DELAY IS ANTICIPATED.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR PAZ054-
055-060>062-101>106.
NJ...WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR NJZ001-
007>010-012-015.
DE...NONE.
MD...WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR MDZ008.
MARINE...GALE WARNING FROM 4 PM THIS AFTERNOON TO 6 AM EST SUNDAY FOR
ANZ430-431-450>455.
&&
SYNOPSIS...GORSE/JOHNSON
NEAR TERM...GORSE
SHORT TERM...NIERENBERG
LONG TERM...JOHNSON
AVIATION...GORSE/JOHNSON
MARINE...JOHNSON/NIERENBERG
EQUIPMENT...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 956 AM EST SAT FEB 15 2014 MDZ008-NJZ001-007>010-012-015-PAZ054-055-060>062-101>106-161500- CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER- CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-WESTERN CHESTER- EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS- LOWER BUCKS- 956 AM EST SAT FEB 15 2014 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A SNOW ACCUMULATION OF 1 TO 4 INCHES IS POSSIBLE LATE MONDAY NIGHT OR TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ012-015-019-020-NJZ013-014-016>027-PAZ070-071-161500- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES- TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA- 956 AM EST SAT FEB 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. RAIN WILL MIX WITH SLEET AT TIMES THEN CHANGE TO SNOW THIS AFTERNOON. SNOW AMOUNTS ARE GENERALLY EXPECTED TO BE LESS THAN TWO INCHES ACROSS DELAWARE...NORTHEAST MARYLAND...THE DELAWARE VALLEY...AND CENTRAL AND SOUTHERN NEW JERSEY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. AN INCH OR TWO OF SNOW IS POSSIBLE EARLY TUESDAY MORNING ESPECIALLY NEAR INTERSTATE 95 INCLUDING PHILADELPHIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-161500- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 956 AM EST SAT FEB 15 2014 ...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. LIGHT FREEZING SPRAY IS EXPECTED AT TIMES EARLY SUNDAY MORNING THROUGH MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
8 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503896, 503898, 503925, 503930, 503944, 503893, 503905, 503909.